Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

July 20, 2011Coweta County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2011, 1:12 PM EDT for Coweta County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2011, 1:12 PM EDT (17:12 UTC)
Expired
Jul 20, 2011, 1:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA

County Coweta County, GA

The radar

The Atlanta radar (KFFC), 34 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WWUS82 KFFC 201712
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
112 PM EDT WED JUL 20 2011

GAZ053-201745-
112 PM EDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN COWETA
COUNTY UNTIL 145 PM EDT...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARNCO-SARGENT...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
COWETA COUNTY THROUGH 145 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ARNCO-SARGENT...PLANT YATES...NEWNAN...HANDY AND POWERS
CROSSROADS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3346 8498 3344 8496 3344 8492 3348 8490
      3338 8472 3323 8494 3325 8495 3328 8495
      3328 8496 3342 8501
TIME...MOT...LOC 1712Z 035DEG 09KT 3336 8491

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 10:53 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 20, 10:53 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1053 AM EDT WED JUL 20 2011

.UPDATE...

FORECAST LOOKS GOOD FOR THE MOST PART THIS MORNING. HAVE MADE SOME
SLIGHT TWEAKS TO SKY GRIDS TO ACCOUNT FOR LOW TO MID CLOUDS ACROSS
WEST CENTRAL GEORGIA. ALSO MADE SOME TWEAKS TO DEWPOINTS...MODELS
CONTINUE TO KEEP DEWPOINTS TOO LOW SO HAVE RAISED THEM ACROSS THE
AREA THIS MORNING. POPS STILL LOOK GOOD WITH SLIGHT CHANCE THROUGH
18Z AND CHANCES INCREASING THEREAFTER.

TDP

&&

.PREV DISCUSSION... /ISSUED 730 AM EDT WED JUL 20 2011/

SHORT TERM /TODAY THROUGH FRIDAY/...
HOT TEMPERATURES CONTINUE THROUGH THE SHORT TERM FORECAST PERIOD AS
UPPER LEVEL HIGH PRESSURE REMAINS THE DOMINANT FEATURE. THROUGH
TONIGHT THE FORECAST AREA REMAINS UNDER NORTHEAST UPPER FLOW AS THE
CENTER OF THE UPPER RIDGE REMAINS NORTHWEST OF THE REGION. THIS KEEPS
US IN LINE FOR WEAK UPPER IMPULSES AND THE REMAINS OF CONVECTIVE
SYSTEMS ROTATING AROUND THE PERIPHERY OF THE RIDGE. WILL KEEP BEST
CHANCE POPS ACROSS THE NORTH AND WEST IN LINE WITH THIS. THURSDAY AND
FRIDAY THE UPPER RIDGE SHIFTS EAST AND FLATTENS SOME. THIS WOULD TEND
TO MINIMIZE CONVECTION...BUT RIDGE IS NOT COMPLETELY OVERPOWERING AND
WITH A PERSISTENT SURFACE TROUGH OVER THE FORECAST AREA I THINK
ISOLATED TO SCATTERED...MAINLY DIURNALLY DRIVEN...CONVECTION WILL
CONTINUE.

HOT TEMPERATURES AND MODERATE LOW LEVEL MOISTURE WILL RESULT IN HIGH
HEAT INDEX NUMBERS THROUGH THE PERIOD...BUT VALUES ARE BORDERLINE FOR
AN ADVISORY AND OVERNIGHT LOWS ARE EXPECTED TO REMAIN JUST BELOW
CRITERIA THROUGH THE PERIOD...SO NO ADVISORY WILL BE ISSUED AT THIS
TIME.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
NORTH AND CENTRAL GEORGIA REMAIN UNDER THE WESTERN EDGE OF THE
WESTERN ATLANTIC UPPER RIDGE THROUGH THE MAJORITY OF THE EXTENDED
FORECAST PERIOD. THIS WILL RESULT IN CONTINUED HOT AFTERNOON
TEMPERATURES. UPPER RIDGE DOES NOT APPEAR TO BE QUITE STRONG ENOUGH
TO SUPPRESS DIURNAL CONVECTION COMPLETELY...ESPECIALLY WITH A
PERSISTENT SURFACE TROUGH OVER THE REGION. BY THE BEGINNING OF NEXT
WEEK BOTH THE GFS AND ECMWF ARE TRENDING TOWARD A NORTHWEST UPPER
FLOW PATTERN AS THE WESTERN U.S. RIDGE BUILDS ALLOWING A FAIRLY WELL
DEFINED FRONTAL BOUNDARY INTO THE REGION. THIS MAY HELP TO INCREASE
RAIN CHANCES AND TAKE THE EDGE OFF OF THE HEAT. WITH CONFIDENCE STILL
A BIT TOO LOW I AM RELUCTANT TO JUMP IN WITH BOTH FEET QUITE YET...
BUT I HAVE TRENDED IN THAT DIRECTION FOR THE END OF THE FORECAST
PERIOD.

AVIATION...
12Z UPDATE...
BAND OF ALTO CU IS PERSISTENT ACROSS NORTH GA AND WITH A WEAK
IMPULSES MOVING SOUTH OUT OF TN AND NC...DO NOT SEE THIS BAND
DISSIPATING QUICKLY. WILL NEED TO HOLD IN CIGS AROUND 12000 FT.
CONVECTION THAT DEVELOPED JUST SOUTH OF ATL IS MOVING TOWARD CSG. IT
MAY STAY JUST NORTH...HOWEVER IT WILL BE CLOSE ENOUGH TO WARRANT A
TEMPO TSRA. SCATTERED TSRA POSSIBLE THIS AFTERNOON AND EVENING AND
WILL LEAVE CB IN THE FORECAST. ATMOSPHERE SETTLES DOWN TONIGHT.
WINDS WILL REMAIN WESTERLY THROUGH THE FORECAST.

//ATL CONFIDENCE...
12Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS...WITH USUAL UNCERTAINTY OVER
LOCATION OF AFTERNOON CONVECTION.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          96  74  96  73 /  30  30  30  30
ATLANTA         94  76  94  76 /  30  30  30  30
BLAIRSVILLE     89  68  90  68 /  40  30  30  30
CARTERSVILLE    93  72  95  72 /  40  30  30  30
COLUMBUS        95  75  95  75 /  30  30  30  30
GAINESVILLE     93  75  95  74 /  30  30  30  30
MACON           95  74  95  74 /  30  20  30  30
ROME            93  72  95  72 /  40  30  30  30
PEACHTREE CITY  93  72  94  72 /  30  30  30  30
VIDALIA         94  75  96  75 /  20  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 4:59 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 AM EDT WED JUL 20 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
459 AM EDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE...MAINLY THIS AFTERNOON AND
EVENING. ALSO...HEAT INDEX VALUES OF 100 TO 105 ACROSS MUCH OF
NORTH AND CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
AT THE SURFACE...WEAK HIGH PRESSURE WILL REMAIN STATIONARY OVER
EASTERN TENNESSEE WHILE A TROUGH OF LOW PRESSURE WILL EXTEND FROM
CENTRAL NORTH CAROLINA INTO NORTH GEORGIA. WEAK UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE REGION THROUGH TONIGHT AND THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN...MAINLY THIS AFTERNOON AND
EVENING.

.OTHER HAZARDS...
HEAT INDEX VALUES WILL INCREASE TO 100 TO 105 DEGREES OVER MUCH OF
THE REGION THIS AFTERNOON.

.DISCUSSION...
THE ATMOSPHERE WILL REMAIN MARGINALLY UNSTABLE THROUGH TONIGHT.
LINGERING OUTFLOW BOUNDARIES FROM TUESDAYS CONVECTION WILL BE THE
MAIN FOCAL POINTS FOR THUNDERSTORM INITIATION WHICH COULD BE JUST
ABOUT ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA. AS TEMPERATURES
RISE INTO THE 90S THIS AFTERNOON...CAPES WILL INCREASE TO OVER
2000 WHICH COULD BE ENOUGH TO PRODUCE A FEW STRONG THUNDERSTORMS
WITH GUSTY WINDS AND HEAVY RAIN. SEVERE THUNDERSTORMS ARE NOT
EXPECTED THROUGH TONIGHT.

THE HEAT WILL CONTINUE TODAY WITH TEMPERATURES RISING INTO THE MID
AND UPPER 90S ACROSS NORTH AND CENTRAL GEORGIA. DEWPOINTS WILL
REMAIN IN THE LOWER 70S AND THIS WILL PRODUCE HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE. THE ONLY AREA ESCAPING THE HEAT WILL
BE THE NORTHEAST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 1:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
112 PM EDT WED JUL 20 2011

GAZ053-201745-
112 PM EDT WED JUL 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN COWETA
COUNTY UNTIL 145 PM EDT...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARNCO-SARGENT...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
COWETA COUNTY THROUGH 145 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ARNCO-SARGENT...PLANT YATES...NEWNAN...HANDY AND POWERS
CROSSROADS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3346 8498 3344 8496 3344 8492 3348 8490
      3338 8472 3323 8494 3325 8495 3328 8495
      3328 8496 3342 8501
TIME...MOT...LOC 1712Z 035DEG 09KT 3336 8491

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:22 PM EDTSpecial Weather StatementFFCCherokee23 min
Jul 20, 1:38 PM EDTSpecial Weather StatementFFCCoweta37 min
Jul 20, 1:47 PM EDTSpecial Weather StatementFFCCherokee43 min
Jul 20, 2:22 PM EDTSpecial Weather StatementFFCDouglas38 min
Jul 20, 2:34 PM EDTSpecial Weather StatementFFCJackson26 min
Jul 20, 2:43 PM EDTSpecial Weather StatementFFCPickens32 min
Jul 20, 2:52 PM EDTSpecial Weather StatementFFCCarroll23 min
Jul 20, 2:54 PM EDTSpecial Weather StatementFFCBaldwin36 min
Jul 20, 3:10 PM EDTSpecial Weather StatementFFCPaulding50 min
Jul 20, 3:18 PM EDTSpecial Weather StatementFFCPickens27 min
Jul 20, 3:26 PM EDTSpecial Weather StatementFFCCarroll49 min
Jul 20, 3:27 PM EDTSpecial Weather StatementFFCDouglas, Fulton48 min
Jul 20, 3:57 PM EDTSpecial Weather StatementFFCClayton, Douglas, Fulton48 min
Jul 20, 4:00 PM EDTSpecial Weather StatementFFCFloyd, Paulding, Polk45 min
Jul 20, 4:10 PM EDTSpecial Weather StatementFFCCarroll35 min
Jul 20, 4:14 PM EDTSpecial Weather StatementFFCTwiggs, Wilkinson46 min
Jul 20, 4:28 PM EDTSpecial Weather StatementFFCJones32 min
Jul 20, 4:30 PM EDTSpecial Weather StatementFFCClarke, Madison, Oglethorpe60 min
Jul 20, 4:31 PM EDTSpecial Weather StatementFFCWalton29 min
Jul 20, 4:35 PM EDTSevere Thunderstorm WarningFFCJones25 min
Jul 20, 4:44 PM EDTSpecial Weather StatementFFCBartow, Floyd, Haralson, Paulding, Polk46 min
Jul 20, 5:13 PM EDTSpecial Weather StatementFFCJasper32 min
Jul 20, 5:38 PM EDTSpecial Weather StatementFFCNewton37 min
Jul 20, 7:09 PM EDTSpecial Weather StatementFFCDawson, Pickens36 min
Jul 20, 7:44 PM EDTSpecial Weather StatementFFCDawson, Forsyth31 min
Jul 20, 7:45 PM EDTSpecial Weather StatementFFCGilmer30 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.